Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

September 4, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2017, 2:56 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 2:56 PM MST (21:56 UTC)
Expired
Sep 4, 2017, 3:24 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS55 KVEF 042156
SVRVEF
AZC015-042300-
/O.NEW.KVEF.SV.W.0041.170904T2156Z-170904T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
256 PM MST MON SEP 4 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mohave County in northwestern Arizona...

* Until 400 PM MST

* At 254 PM MST, a severe thunderstorm was located 14 miles 
  northeast of Diamond M Ranch, or 48 miles northeast of Kingman, 
  and is moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Diamond M Ranch and Peach Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3523 11353 3563 11360 3559 11334 3531 11333
TIME...MOT...LOC 2154Z 077DEG 3KT 3547 11324 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
1 follow-up statement
625 
WWUS55 KVEF 042224
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
324 PM MST MON SEP 4 2017

AZC015-042233-
/O.CAN.KVEF.SV.W.0041.000000T0000Z-170904T2300Z/
Mohave AZ-
324 PM MST MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOHAVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3523 11353 3563 11360 3559 11334 3531 11333
TIME...MOT...LOC 2220Z 077DEG 3KT 3547 11328 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:47 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 4, 9:47 AM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
947 AM PDT Mon Sep 4 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected again this afternoon. The area of focus will continue to be
Mohave County, where a late afternoon thunderstorm complex may
develop. This could drive gusty winds through Mohave County into
Clark and San Bernardino Counties. A ridge of high pressure aloft
expected to build further west today which will increase
temperatures areawide. Some moisture will remain across the region
under the high pressure resulting in possible afternoon
thunderstorms each day, primarily over higher terrain.
&&

.UPDATE...Not much change was needed this morning to the previous
forecast. Updated the sky and POP grids to represent current
conditions with lingering clouds and decreased chances for
showers this morning. Still a slight chance for isolated to
scattered activity mainly focused in Central Mohave County, and
along the higher terrain this afternoon into the early evening.
If cloud cover continues across California, it may limit any
shower activity along the eastern Sierra Mountains this
afternoon. -Kryston
&&

.PREV DISCUSSION... /issued at 315 AM PDT Mon Sep 4 2017/

.SHORT TERM...today through Wednesday

Outside of an elevated band of showers in southwest San Bernardino
County -- associated with remnants of tropical storm Lidia,
conditions are tranquil this morning. As of 3 AM PDT, dew points
are into the mid and upper 50s across the Las Vegas valley and
even higher along the Colorado River -- mid to upper 60s. This
increase in moisture can be attributed to a south-to-southeasterly
between an upper ridge aloft and the remnant low of Lidia.
Although this morning will feature a somewhat moist near-surface
layer, it is not expected to last long as the moisture should mix
out and dry out the near-surface layer later this morning. With
this expected and fairly low-grade mid-level moisture, any
thunderstorm activity today should occur during the afternoon
hours after sufficient heating and will be limited to higher
terrain across the southern Great Basin and Mohave County. Latest
runs of convective allowing models are, again, showing spotty
shower and thunderstorms this afternoon across central Nye and
Lincoln Counties and an area of scattered thunderstorms over
Mohave County. These solutions depict the afternoon storms across
Mohave County to be the most aggressive as solutions indicate
scattered storms growing upscale into a complex of thunderstorms.
If this scenario unfolds, primary threats will be strong outflow,
high rainfall rates that may lead to isolated flash flooding, and
frequent lightning activity.

Tuesday will be similar to this afternoon with the best moisture and
instability situated across Mohave County and therefore will be the
focus of diurnal thunderstorms. Wednesday will feature a moistened
airmass that will spread northwest across the southern Great Basin
increasing chances for afternoon thunderstorms for most areas. As
the upper high remains overhead, temperatures will be above average
through Tuesday before decreasing Wednesday as a column moisture
increase will help reduce air temperature.

.LONG TERM...Thursday through Monday.

A general southerly flow will keep varying amounts of moisture over
our region to fuel isolated to scattered thunderstorms through the
coming weekend and early next week. The medium range models indicate
a mean trough along the west coast and a broad ridge near the Four
Corners Region will generally hold their positions. The hybrid
remnant circulation of what was once Lidia is forecast to lift
inland across northern California and Oregon Thursday ahead of a
shortwave trough swinging down to take its place near the central
California Coast which eventually becomes a closed circulation that
remains nearly stationary Saturday through Monday. The GFS and ECMWF
solutions are fairly close at depicting this though the ECMWF has a
more well defined circulation which would enhance southerly flow and
moisture advection over our area. This pattern will keep at least a
slight chance of thunderstorm development over most zones along with
temperatures trending downward toward normal.
&&

.AVIATION...For McCarran...Generally light winds and only scattered
clouds above 12 Kft AGL are expected in the terminal area today.
Isolated thunderstorms will occur near the Peach Springs and Beatty
corridors this afternoon and evening. This will lead to a slight
possibility of thunderstorm outflow winds producing erratic
conditions for the terminal area this evening, but confidence is too
low to mention in the TAF.

For the rest of southern Nevada, northwest Arizona and southeast
California...Remnant mid and high level moisture from former
Tropical Storm Lidia will remain over southeast California today.
Elsewhere, isolated to scattered thunderstorms can be expected over
northwest Arizona, south central Nevada and the southern Sierra
this afternoon and evening. Prevailing winds will be light and
variable but could be gusty and erratic near any storms this
afternoon and evening.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM/AVIATION....Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:30 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.